I woke up today with aches in my bones being reminded that I haven’t taken my Boniva since May. Whoops! I looked back at my calendar yesterday and realized that time had gotten away from me and that even though I am supposed to take my supplement for bone health every month, somehow I had missed it for a few.
So, having awakened with the pains, today was the day. As soon as I got up, which was actually hastened because of the pains, I “ran” downstairs took the pill with a giant glass of water and started to blog. I am not sure which is worse being so decrepit that I have to take Boniva, or the fact that I can’t remember to take it.
I don’t know when this age thing hit, but I’m not liking it. I’m only in my 40’s but sometimes I feel old. I don’t know when this happened. I hate to blame everything on cancer but it seems like I definitely aged since. I’m starting to remember my life BC and AC, BC used to be before children and it really still is on good days, but on pain filled days like today I’m tempted to call it AC After Cancer, not After Children, Ha, Ha!
After I found a lump in my breast in October of 08′ I went through a biopsy, yuck, I wouldn’t wish that on the Devil himself. Then radiation, and finally chemotherapy. Also, I happen to be fair, lean, blond, and whatever else they blame osteopenia on. It is thinning bones, supposedly one step before osteoporosis. After the chemo, my body was flipped into menopause which may have caused/added to the osteopenia. It’s a little like the chicken and the egg. You can’t really blame the osteo on it, but my lifestyle, dieting, body type, and now cancer & chemo and forced menopause and the depletion of hormones all add to the total package. Yay! How lucky am I! Another fantabulous side-affect.
So, as I Googled osteopenia to see how to spell it and try to see what nationality was prone to get it, I see now there is some controversy behind the Osteopenia call. I wonder if the actonel, boniva, and fosomax makers & all the other calcium supplement makers are in on it. It seems that all women start to have thinning bones as they get older – 40ish and when they hit menopause 50’s, so is it just a scheme by a lot of them to get you worked up — until you hit osteoporosis there is nothing to worry about. The problem is how long it takes you from osteopenia to osteoporosis, that is the question. But that is the natural progression. All women lose bone density with age, how much is too much and how soon is too soon, that’s the problem…
Another problem is my memory. They call it “Chemo brain” I keep waiting for it to go away considering it’s been 18 months since I finished my chemo. It has gotten progressively better, but I still have memory lapses, forgotten words, I forget how to spell things which is unusual for me. My neurologist said it should get better and I’m hanging in there. He suggested Aricept; which is a medicine Alzheimer patients are having so much success with. I thought if it will help me, why not, I was that frustrated with my concentration and mental agility. So my Dr. gave me a sample pack of a 5 wk. supply of 5mg. for 4 wks. then the 5th wk. it was 10 mg. It seemed to be ok but on the 5th week I noticed I was having some wicked headaches, so as I had just called in the refill for a month of the 10 mg. and as I was taking my last pill that morning, I put it together why I was having the terrible headaches, and discontinued usage. My headaches eventually simmered down, and I’ll just have to deal with the normal dissipation of the chemo brain, If you don’t believe me, look it up. There is documentation of this phenomenon, think about it, if the chemo is supposed to kill everything bad, it’s also going to kill the good stuff, too. Collateral damage, unfortunately.
So, I’m sure some of my memory problem might be age, but at least I can blame some on “chemo brain” , can you?